I normally have gas and I belch often but I've never been diagnosed with any digestive problems. I have generalized anxiety and I take Lexapro daily. For about a week I've had a weird feeling in my lower ribs and stomach muscles. It's almost like a fluttering or spasm. I can't tell if it's gas or muscular. It's not painful just uncomfortable and it's making me more anxious. I've taken gas relief tabs and advil but they don't help. It will come and go every few minutes but won't ever go away. I am slightly constipated and do hear gas gurgle in my intestines. It feels like when I'm sitting down, I have to stretch backwards to get a little relief, almost like my intestines are hitting my ribs and I have to push them down. I know that sounds weird but that's how I can explain it. Then sometimes my muscles around my upper abdomen and ribs twitch or spasm. Could this be related to gas or constipation? Or muscle strain? I don't have any other symptoms.
I don't know how long you've been on Lexapro or if you've had any other problems that you can't quite put your finger on, but let me begin by saying I had worlds of problems with Lexapro and had to finally switch back over to the milder Zoloft, and I felt much better.
With that said, the kind of muscle spasming you're describing I think has more to do with your abdomen is simply all stressed out and the spasms are an effort by the body to release tension. Also, you asked if it could be related to constipation. ANYTIME you have constipation, this puts a big strain on the digestive tract, and this too can cause your muscles to flutter around like they are. Your intestines are trying to move waste along, but because of whatever is causing your constipation, those muscles aren't getting anywhere, so they're reacting to the effort.
So, I think if you have a tendency to be constipated, the basic three things to do for it are: Drink extra water as a habit, exercise regularly, and eat enough fiber foods (oat cereal, whole grain bread, vegies, salads). To jump-start the whole thing, you can get the natural "Senokot" tablets, take it in the evening and either the next day or the following, you'll get a bowel movement. Don't keep using it over and over, tho. Just once in a while. This is because within days of drinking extra water, at least walking or stretching a few times a week, and SLOWLY introducing some of the fiber food examples, that combination will allow your bowels to move more steadily. Also, cut back on "take out," if you do that, because fat is hard to digest.
A couple other good ideas to further regulate your digestion is to (a) put a probiotic milk like Kafir or Acidophilus milk on your oat cereal for a few days, and (b) drink a plain original Alka Seltzer, no more than a couple times. The probiotics will help improve the natural flora of your intestines, and the alka seltzer will get the acidity out of your system. Also, keep in mind sometimes constipation takes a little while to get straight completely, habits take a while to take hold. So, in the meantime, you'll need to pay a little attention to relaxing those tummy muscles, just lay down flat and rub your tummy in a circular fashion, until it begins to feel warm, around and around, and deep breathe a few times whilst doing that, and at least for a little while, that may stop those spasms until you stop constipation. Also, pay attention to your posture, think of keeping your head held high for a straight spine, and pull your shoulders back. Also do some tummy-strenghtening exercises, could be they are not holding you together very well, and this muscle spasming is a sig of this. Therefore, exercise early in the day, and then relax the tummy late in the day.
If you don't have constipation but you just mentioned it as a possibility, well then, if you just started Lexapro within the last six months, you may want to ask the prescribing doc to give you something a little milder. Also, it won't hurt to try the various things I suggested for constipation, as they are all good for digestion in general.
Thanks so much for the info. I've actually been on 5mg of Lexapro for about 4 years and have been ok otherwise. I took a laxative and got a probiotic in pill form. I will wait to see if that helps. My ribs feel like they have cramps but they come and go. when I sleep at night Im fine. Its when I get up during the day it acts up. I usually put a heating pad throuout the night and it helps. I just dont know if this is something I need to see a doctor about. Hopefully it will just pass. Thanks again!
Most likely it is air and you probably swallow a lot of it when you eat. If you are in a big hurry or eat too fast or are talking a lot when you eat this can happen. I would not take an antidepressant for anxiety EVER, take a benzodiazepiem they work infinitely better. They really fix the problem and chill you out anti depressants are just sugar pills. Get off the lexapro they are laughing while they take your money fool!
If I could jump in for a quick second in response to Dave's comment, if you ever go off your Lex, DO NOT GO AT IT QUICKLY, it MUST be tapered really slowly, which you break up one of your pills for the day into four parts, and reduce it just by that one pill's 1/4th, you stay there until you feel normal again, reduce again by 1/4th, and so it goes, thru each pill, until you're off. If you just quit, you will feel so awful it's a nightmare beyond all nightmares. Takes two months to get all the way off those things.
I also would like to add that for SOME people, particularly those with OCD, some SSRIs are great for that. Also, for people who are clinically and severely depressed, the SSRIs can bring them out of it, as it can also help people with panic disorder. But do not misunderstand me, I happen to agree with Dave, that there are OTHER antidepressants like tricyclics that do the same thing and rather much better, plus you don't have to stay on them a long time to find relief. Panic disorder is well-treated with tranqs, but tranqs can depress a person, thus sometimes the need for the additional SSRI. But as for OCD, I don't know what other ones do the trick, just not as familiar with that.
Omg did you ever get this figured out? I haven't been able to explain what's going on with me but I feel you've taken the words right out of my mouth. I'm having spasm / twitching smack in the middle a few inches below my sternum....it literally quivers and I feel gas moving and I've been belching like crazy. Please please please let me know what you figured out!!!
Hi based on the same problem as depicted in this weblink http://www.medhelp.org/posts/Gastroenterology/Gas--muscle-spasms-in-ribs-and-upper-abdomen/show/1640995 _ i have had this issue since November last year and it hasnt gone away! I have had an ultrasound of my stomach abdomen liver gallbladder pancreas small and large intestine etc plus ive had an endoscopy and blood tests _ all have come back all clear. Im on 4mg of perindopril erbumine for high blood pressure since october-i run 3 times a week and have been for 9 years- its annoying that this gas bubble in my upper abdomen has not really gone away. Im not in pain but occasionally feel helpless- it sometimes stops me from running and have to walk for awhile until it passes amd can run again - any ideas? Is it the blood pressure tablets or just diet?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.